Hail, Calhoun
- When
- March 6, 4:27 PM EST
- Where
- Calhoun County, Athens
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.080, -85.230
Severe weather impacted lower Michigan on March 6th. 1 tornado occurred in the Grand Rapids County Warning Area while 3 occurred in the Northern Indiana County Warning Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe weather impacted lower Michigan on March 6th. 1 tornado occurred in the Grand Rapids County Warning Area while 3 occurred in the Northern Indiana County Warning Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 6, 2:31 PM EST, 1 hour 56 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Grand Rapids MI
231 PM EST Fri Mar 6 2026
.KEY MESSAGES...
- Strong To Severe Storms Possible This Afternoon and Evening,
Again Saturday Morning
- Above Normal Temperatures into Next Week
- Mid-Week System Brings Chance Of Storms and Snow
&&
.DISCUSSION...
Issued at 226 PM EST Fri Mar 6 2026
- Strong To Severe Storms Possible This Afternoon and Evening, Again
Saturday Morning
Several rounds of storms are expected over the next 24 hours, with
the potential of strong to severe storms with each system.
Round 1: This Afternoon and Evening
The next round of convection looks to arrive from mid afternoon
through mid-evening as the convection across Illinois propagates
to the northeast and redevelops. The warm front currently near the
Indiana state line will push north driven by low-level advection.
Latest trends suggest it will set up invof I-96 bringing the best
chance for surface based convection to the I-94 corridor west of
Jackson, potentially as far north as I-96. Hail to 1 inch in
diameter is possible in surface based and elevated convection,
with winds to 60 mph possible in any surface based storms. Brief,
weak tornadoes are possible given the strong amount of
environmental shear with any surface based storms. Heavy rain and
frequent lightning are expected in any storms.
Round 2: Saturday Morning
The next round arrives after 3am Saturday as additional
thunderstorms arrive from the west with a 60 knot low-level jet.
Storms then advance east through the next few hours, clearing the
area near daybreak. Questions remain as to how far north the
surface based instability gets, with recent short range model
guidance suggesting the best potential for surface based
destabilization across the southern half of the area. If
sufficient instability builds, hail to 1 inch will be possible in
any discrete storms, and wind gusts to 60 mph possible in any
clusters/bowing segments. Given the strong kinematics at play, the
concern for brief tornadoes continues if surface based storms are
realized, likely via QLCS processes given weak hodographs above
1km. However, this is reliant on convection being surface
based/low-level instability which is far from certain and will be
impacted by earlier convection. Heavy rain and frequent lightning
are expected in any storms.
Additional thunderstorm redevelopment is possible with the
passage of the cold front late morning into the early afternoon.
If sufficient instability lingers ahead of the front isolated
strong to marginally severe storms are possible, with damaging
winds the main concern in any such convection.
The other concern is heavy rainfall potentially leading to minor
flooding across portions of the area. HREF LPMM guidance continues
to suggest 2-3 inch rainfall totals are possible in isolated spots
if training storms occur. This will also send some of our quick
reacting river tributaries towards action stage (e.g. Sycamore
Creek, the Red Cedar River) however they are not expected to reach
flood stage.
- Above Normal Temperatures into Next Week
Highs today, as well as ahead of the cold front on Saturday will
reach the 60s in many areas. It will be slightly cooler Sunday in
the post frontal airmass with highs in the 50s. The 60s then return
Monday ahead of our next system. Some record highs and warm lows may
be tied or broken over the next few days. Check the climate section
below for details on records.
- Mid-Week System Brings Chance Of Storms and Snow
Our next significant system arrives in the Tuesday/Wednesday
timeframe ahead of phasing northern and southern stream waves across
the middle of the CONUS. There are questions as to where the surface
baroclinic zone sets up impacting whether and to what degree we
break into the warm sector of the system. ML guidance has trended
down with the potential for organized convection given a
corresponding ensemble trend for a weaker and more southerly surface
low. However, chances are not zero and we will continue to monitor
for any shifts in the forecast. 850 mb temps crash as the colder
northern stream air arrives for Wednesday. This will lead to rain
mixing with and possibly changing over to snow on the back side of
the system.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1248 PM EST Fri Mar 6 2026
Rain and some embedded thunderstorms are moving into Lower
Michigan from the southwest at 18Z. The rain will actually
improve LIFR conditions to IFR and eventually MVFR this
afternoon as visbys improve and low stratus breaks up. There
should be a lull in the rain/thunder tonight before another line
of rain and thunderstorms moves through late tonight, probably
around 10 to 12Z. LLWS of 40 to 50 knots can be expected this
today and tonight.
&&
.CLIMATE...
Issued at 237 PM EST Thu Mar 5 2026
Record High Temperatures...
Friday March 6th...
Grand Rapids... 68 (1983)
Lansing... 65 (2009)
Kalamazoo... 72 (1983)
Battle Creek... 68 (1973)
Holland... 72 (1983)
Muskegon... 67 (1983)
Saturday March 7th...
Grand Rapids... 72 (2000)
Lansing... 74 (2000)
Kalamazoo... 76 (2000)
Battle Creek... 76 (2000)
Holland... 71 (2000)
Muskegon... 64 (2000)
Record Warm Lows...
Saturday March 7th...
Grand Rapids... 53 (2012)
Lansing... 50 (2012)
Kalamazoo... 50 (1983)
Battle Creek... 51 (1973)
Holland... 56 (2012)
Muskegon... 50 (2012)
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.
&&
DISCUSSION...Thomas
AVIATION...Ostuno
CLIMATE...ThomasHazardous Weather Outlook National Weather Service Grand Rapids MI 233 PM EST Fri Mar 6 2026 MIZ037>040-043>046-050>052-056>059-064>067-071>074-071945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 233 PM EST Fri Mar 6 2026 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected this afternoon/evening. A few storms could be strong to severe. Locally heavy rainfall, damaging winds to 60 mph, and hail to 1 inch are the main threats. A brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are expected early Saturday morning. A few storms could be strong to severe. Locally heavy rainfall, damaging winds to 60 mph, and hail to 1 inch are the main threats. A brief tornado cannot be ruled out. Southwest to west winds could gust toward 40 mph Saturday afternoon. Thunderstorms will be possible again Tuesday into Wednesday. A transition to snow is possible Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Grand Rapids MI
150 PM EST Fri Mar 6 2026
MIZ052-058-059-066-067-061945-
Clinton MI-Gratiot MI-Ingham MI-Ionia MI-Eaton MI-
150 PM EST Fri Mar 6 2026
...Strong thunderstorms will impact portions of northern Ingham,
Gratiot, eastern Ionia, Clinton and northern Eaton Counties through
245 PM EST...
At 149 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Ithaca to 7 miles southeast of
Lake Odessa. Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lansing... Charlotte... St. Johns...
Portland... Ithaca... East Lansing...
Grand Ledge... Williamston... Potterville...
Breckenridge... Elsie... Edgemont Park...
DeWitt... Capital Region Inter...Eureka...
Kalamo... Ovid... Dimondale...
Fowler... Sebewa...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4271 8415 4253 8507 4275 8507 4312 8493
4312 8484 4329 8484 4343 8437 4278 8436
4278 8416
TIME...MOT...LOC 1849Z 241DEG 42KT 4318 8460 4271 8503
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TJTThe Northern Indiana radar (KIWX), 89 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
6 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Severe tree damage and some property damage found in this area.
Exit sign on the highway was blown over.
EF-0 tornado with peak winds around 85 mph began |just west of the intersection of P Drive South and 18 1/2 Mile |Road. The damage path ended near N Drive South between 20 Mile |Road and 21 1/2 Mile Road. Several trees were uprooted along the |path, and some unhealthy trunk snaps. There was minor damage to |some structures, including a roof off a chicken coop, and an |exposed farm outbuilding with some walls collapsed and metal roof|material scattered downfield. The end point had an uprooted tree|or two, but also numerous trees that had limbs recently torn off |presumably not associated with the tornado, as the only torn |limbs were those hanging over the road right-of-way.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2026Every state in 2026This day in weather historyThe tornado archive for Michigan, 2026Warnings in Michigan, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1327106, 1327107, 1327108, 1327109, 1327110, 1327111, 1327112, 1327113, 1327114.